The only thing worse than having a sick child is having a sick child that climbs into your bed and coughs in your ear at 4:30 in the morning.
At least she was cute about it. Three is a fun age, isn’t it? When they are picking up so much but don’t quite get everything in context. Every time she coughed (which was a lot!) she said “bwess you!” immediately after her cough.
Despite my fatigue, I couldn’t help but smile.
What doesn’t make me smile is the fact that I almost way overdosed her medicine yesterday. Thank goodness it was just an “almost accidental overdose.”
I searched (unsuccessfully) through the drawer for our medicine syringe, and upon realizing they were already in the dishwasher, I grabbed a small medicine cup. And poured 2.5 TSP instead of 2.5 ML.
That’s a BIG difference y’all. Especially for a 22 lb three year old.
Mistakes like this happen frequently.
In fact, every 8 Minutes in the U.S. an accidental overdose (medication dosage error) for children occurs.
Findings released in the October issue of Pediatrics reported that every eight minutes in the United States, a child receives either the wrong medication or the wrong dosage of medication. That adds up to almost 700,000 children under age 6 over a ten year time frame from 2002-2012. Of those, 1900 children wound up admitted to critical care and there were 25 deaths. While pain relievers and cold medicines make up about 25% of the errors, muscle relaxants, cardiovascular drugs and mental health drugs (sedatives and antipsychotics) caused the highest rate of hospitalization or death.
The study was led by Dr. Huiyun Xiang, director of the Center for Pediatric Trauma Research at Nationwide Children’s Hospital in Columbus, Ohio. He and his team analyzed all medication errors reported to the National Poison Data System for children under 6 years old during the study period.
It is important to note – 8 in every 10 dosage error was made with liquid medications. Many of the dosage errors were due to miscommunications between caregivers, leading to a double dosage.
Dr. Xiang recommends that parents use a medication schedule or a smartphone app to schedule doses. Also, only use the syringe or medication cup that comes with the medication.
Luckily I noticed my mistake.
Through foggy eyes, something clicked in my brain. “That seems like a LOT of medicine.” I double checked the dose on the bottle and double checked the cup, and realized my mistake. Thank goodness.
Not everyone has such a happy ending.
Learn more about giving medication to children from the U.S. Food and Drug Administration.
In case of a dosage error, keep the national poison emergency helpline number handy: (800) 222-1222.
Latest posts by katbiggie (see all)
- What to say when a baby dies ; words of comfort - October 31, 2019
- Try listening to her, not fixing her – October 15th - October 15, 2019
- Pregnancy & Infant Loss Awareness Book Bundle - October 3, 2019